UMEM Educational Pearls

Category: Pharmacology & Therapeutics

Title: Let food be thy medicine

Keywords: dietary supplements, complementary nutritional products (PubMed Search)

Posted: 12/24/2022 by Brian Corwell, MD (Updated: 7/17/2024)
Click here to contact Brian Corwell, MD

Over half of U.S. adults in the United States consume dietary supplements. 

Study design:  A quality improvement study using data from the FDA’s Center for Drug Evaluation and Research, Tainted Products Marketed as Dietary Supplements

Dates:  2007 through 2016. 

Results:  Unapproved pharmaceutical ingredients were identified in 776 dietary supplements.

146 different dietary supplement companies were involved.

Most of these products were marketed for sexual enhancement (353 [45.5%]), weight loss (317 [40.9%]), or muscle building (92 [11.9%].

157 adulterated products (20.2%) contained more than 1 unapproved ingredient.

A 2015 NEJM study estimated that 23,000 ED visits per year are attributed to adverse effects associated with dietary supplements.

Estimated 2154 hospitalizations annually.

Frequently involve young adults between 20 and 34 years of age in addition to unsupervised children.

Excluding children, almost 66% of ED visits involve herbal or complementary nutritional products and 31.8% involved micronutrients.

Products for weight loss or increased energy were commonly implicated.

Finally, herbal and dietary supplements now account for 20% of cases of hepatotoxicity in the US.

The major implicated agents include anabolic steroids, green tea extract, and multi-ingredient nutritional supplements.

Anabolic steroids (marketed as bodybuilding supplements) typically induce a prolonged cholestatic, self-limiting liver injury.

Green tea extract and many other products, in contrast, tend to cause an acute hepatitis like injury.

 

References

Tucker J, et al. Unapproved Pharmaceutical Ingredients Included in Dietary Supplements Associated With US Food and Drug Administration Warnings. JAMA Netw Open. 2018;1(6).

Geller et al. Emergency Department Visits for Adverse Events Related to Dietary Supplements. N Engl J Med 2015;373: 1531-1540.

Navarro VJ, et al. Liver injury from herbal and dietary supplements. Hepatology. 2017 Jan;65(1):363-373.